Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 47, NWS Pueblo, CO

July 7, 202013 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jul 7, 2020, 3:44 AM MDT for 13 counties in Colorado. It took effect at Jul 8, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 3:44 AM MDT (09:44 UTC)
In effect from
Jul 8, 2020, 12:00 PM MDT
Expired
Jul 8, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS85 KPUB 070944
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
344 AM MDT Tue Jul 7 2020

...A Red Flag Warning has been issued from Noon through 9PM on
Wednesday for gusty winds, low relative humidity, and high Haines
indices for fire weather zones 220 and 222 through 225, which 
includes the upper Arkansas River Valley, the Eastern San Juan 
Mountains, the La Garita Mountains, the San Luis Valley, the 
Sangre de Cristo Mountains, the Wet Mountains, and the Wet 
Mountain Valley...

COZ229-230-071045-
/O.CAN.KPUB.FW.A.0037.200708T1800Z-200709T0300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
344 AM MDT Tue Jul 7 2020

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 229 AND
230...

The National Weather Service in Pueblo has cancelled the Fire
Weather Watch.

Near critical fire weather conditions are expected on Wednesday
afternoon over the southern I-25 corridor, but wind speeds are
expected to be too weak for a Red Flag Warning, therefore the 
Fire Weather Watch has been cancelled and a Red Flag Warning has 
not been issued.

$$

COZ220-222>225-080145-
/O.UPG.KPUB.FW.A.0037.200708T1800Z-200709T0300Z/
/O.NEW.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
344 AM MDT Tue Jul 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR 
FIRE WEATHER ZONES 220...222...223...224 AND 225...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and high Haines
indices, which is in effect from noon to 9 PM MDT Wednesday. The 
Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 220...222...223...224 and 
  225.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
751 
WWUS85 KPUB 072050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
250 PM MDT Tue Jul 7 2020

...A Red Flag Warning remains in effect from Noon through 9PM on 
Wednesday for gusty winds, low relative humidity, and high Haines 
indices for fire weather zones 220 and 222 through 225, which 
includes the upper Arkansas River Valley, the Eastern San Juan 
Mountains, the La Garita Mountains, the San Luis Valley, the 
Sangre de Cristo Mountains, the Wet Mountains, and the Wet 
Mountain Valley...

COZ220-222>225-081300-
/O.CON.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
250 PM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES
INDICES FOR FIRE WEATHER ZONES 220...222...223...224 AND 225...

* Affected Area...Fire Weather Zones 220...222...223...224 and 
  225.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
970 
WWUS85 KPUB 080942
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MDT Wed Jul 8 2020

...A Red Flag Warning remains in effect from Noon through 9PM
today for gusty winds, low relative humidity, and high Haines 
indices for fire weather zones 220 and 222 through 225, which 
includes the upper Arkansas River Valley, the Eastern San Juan 
Mountains, the La Garita Mountains, the San Luis Valley, the 
Sangre de Cristo Mountains, the Wet Mountains, and the Wet 
Mountain Valley...

COZ220-222>225-090145-
/O.CON.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
342 AM MDT Wed Jul 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONES 220...222...223...224 AND 
225...

* Affected Area...Fire Weather Zones 220...222...223...224 and 
  225.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
744 
WWUS85 KPUB 082045
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MDT Wed Jul 8 2020

...A Red Flag Warning remains in effect until 9 PM this evening 
for gusty winds, low relative humidity, and high Haines indices 
for fire weather zones 220 and 222 through 225, which includes the
upper Arkansas River Valley, the Eastern San Juan Mountains, the 
La Garita Mountains, the San Luis Valley, the Sangre de Cristo 
Mountains, the Wet Mountains, and the Wet Mountain Valley...

COZ220-222>225-090300-
/O.CON.KPUB.FW.W.0047.000000T0000Z-200709T0300Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
245 PM MDT Wed Jul 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220...222...223...224 AND 225...

* Affected Area...Fire Weather Zones 220...222...223...224 and 
  225.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jul 6, 11:26 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 11:26 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 PM MDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM MDT Mon Jul 6 2020

Currently...high pressure stretches from New Mexico, northeast into
the Northern Plains this afternoon.  Weak energy moving through the
upper ridge has sparked isolated thunderstorms, mainly over the
Mountain region so far this afternoon.  Temperatures are hot, with
90s across most of the lower elevations.

This afternoon and tonight...expect isolated to scattered showers
and thunderstorms to continue into this evening, mainly for the
Mountain areas.  High-res model guidance is suggesting a few cells
developing over Teller and El Paso Counties this afternoon.  Not
much instability or shear to work with, so storms will pretty much
be pop and drop, with gusty outflow winds and lightning being the
main threats.  Once the sun sets this evening, any showers and
thunderstorms over th region should dissipate, with dry conditions
expected from 10 PM through Tuesday morning.  Overnight temperatures
will remain mild with 50s and 60s across the Plains.

Tuesday...the upper level ridge is forecast to shift eastward as an
upper trough takes shape over the western states.  This will shift
flow aloft southwesterly by afternoon.  Weak energy embedded in the
southwesterly flow will help to generate more scattered shower and
thunderstorm activity by early afternoon.  At the lower levels, a
pseudo-dryline is expected to form near the I-25 corridor.  This
will mainly be a wind shift axis, with drier southwesterly flow
west, and more moist southerly flow ahead of the boundary.  Models
in good agreement with isolated thunderstorms developing mainly
along the I-25 corridor, and continuing east across the Plains into
the evening hours.  Shear will remain weak, with high cloud bases
likely leading to gusty outflow winds and lightning.  Coverage does
not appear to be great, generally favoring the Palmer Divide and
Raton Mesa.

As for fire weather concerns, humidity values are expected to fall
over the Continental Divide with spotty near critical fire weather
conditions expected by the afternoon.  On the Plains, near critical
fire weather condition's are possible, but pooled moisture near the
Kansas border and non-critical fuels have kept me from issuing
anything out that way.  There is a low probability of dry lightning
on the Plains tomorrow, mainly for the I-25 corridor, but coverage
between the Palmer Divide and Raton Mesa looks to be very isolated.
Afternoon high temperatures are going to be hot.  The Eastern Plains
are expected to top out in the mid 90s to lower 100s. Mozley

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM MDT Mon Jul 6 2020

It's going to be hotter and spicier this week than the best chiles
grown...the Pueblo Chile. Minimal relief from the baking heat is
expected through the long term , unless you into the high
country. Near or critical fire weather concerns are still the main
forecasted impact, outside of the heat, through next weekend.
Looking like a few new record high temperatures will be made later
this week.

Wednesday...The heat really starts to build as mid-level ridging
creeps into the Desert Southwest with more of a zonal flow aloft for
us. This downsloping effect will provide a decent shot at critical
fire weather conditions as RH values across much of the state bottom
out in the single digits. We keep the current Fire Weather Watch
going and made no additional zone changes at this time. Possibly
parts of the Pikes Peak Region may need to highlight at some point
for Wednesday but confidence wasn't high enough to include in the
watch at this time. Some of the zones across the plains no longer
have receptive fuels per coordination with the USFS.

Thursday - Saturday...Looking like a little bit less wind on
Thursday, compared to Wednesday, in terms of the fire weather
impacts. Still hot and dry going on 3-4 days of temperatures
exceeding 100 degrees across the plains. Yes, it's summer and yes it
gets hot. If we end up having several consecutive days, 5+, of
100+ degree heat, based on our records we'd be in the top ten for
consecutive days with that kind of heat. Really have to keep
pumping the fluids.

Sunday - Monday...A little weakness in the heat dome begins to show
as the ridging becomes more suppressed to the south and west, but
never fully breaks. A few mid-level shortwave troughs of low
pressure carve into the top of the ridge a bit allowing for some
moisture to advect back into the region later this upcoming weekend.
Given the flow aloft is still more westerly and the ridging is
holding firm, as previously mentioned earlier this morning, a few
high terrain showers and thunderstorms are possible but not
looking great for much to move into the lower elevations.

-Heav

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1122 PM MDT Mon Jul 6 2020

VFR conditions are likely during the next 24 hours at all 3 taf
sites; KPUB, KALS and KCOS. Winds will be diurnally driven and
will be a moderately gusty during the afternoon.

There will be a slight chance of a weak thunderstorm at all 3 taf
sites during tomorrow afternoon and early evening. Main concern
will be likely gusty outflow winds. For now, left mention of
thunder/gusty outflow winds out of all TAFs, but it may need to
be introduced in later updates.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ220-222>225-229-230.

&&

SHORT TERM...MOZLEY
LONG TERM...HEAVENER
AVIATION...HODANISH
Hazardous weather outlook, Jul 6, 9:42 PM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
942 PM MDT Mon Jul 6 2020

COZ058>089-093>099-071300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
942 PM MDT Mon Jul 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible on Tuesday
afternoon over the mountains and the eastern plains. The main risks
will be gusty winds, small hail, and cloud to ground lightning.
Thunderstorm chances diminish through the rest of the week after
Tuesday, but return by Saturday.

Very hot temperatures are expected throughout the week and weekend
with widespread high temperatures greater than 100F over the eastern
plains. The hottest day is forecast to be Wednesday afternoon, with
a high of 107F forecast over La Junta.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

34/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:28 PM MDTSpecial Weather StatementPUBPueblo32 min
Jul 7, 2:30 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jul 7, 2:54 PM MDTSpecial Weather StatementPUBOtero36 min
Jul 7, 3:41 PM MDTSpecial Weather StatementPUBBent49 min
Jul 7, 4:24 PM MDTSpecial Weather StatementPUBBent36 min
Jul 7, 5:00 PM MDTSpecial Weather StatementPUBEl Paso30 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.